Texas, 2008

Wildfire in Texas, January 29 to 31, 2008

January 29 to 31, 2008 · NWS CRP · 1 event in 1 county or zone

The 285 Fire burned 14,210 acres in Duval and Brooks counties. The fire also crossed Highway 285.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The 285 Fire burned 14,210 acres in Duval and Brooks counties. The fire also crossed Highway 285. The wildfire was located in extreme southern Duval County, near the Brooks County line. (N 27 15.893, W 98 30.904) Multiple structures were threatened and saved, and Highway 285 was closed. 29 agencies and 137 personnel responded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 29, 2:55 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 29, 2:55 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
255 PM CST TUE JAN 29 2008

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...MSAS REVEALS A SFC
THETA-E/MSLP PATTERN INDICATES THAT THE FRONT... RESPONDING TO AN
UPPER LEVEL DISTURBANCE (SEEN ON WATER VAPOR IMAGERY AND PROGD TO
MOVE EAST OF THE SRN PLAINS TNGT)...IS MOVG ACRS THE CWFA FROM THE
NW. MOST RECENT LAPS ANALYSIS INDICATES STG CIN/LIMITED CAPE...AND
DO NOT EXPECT SFC BASED PARCELS TO REACH THEIR LFC. FURTHER...DO
NOT ANTICIPATE ELEVATED CONVECTION OWING TO LIMITED DYNAMICS (THE
BULK OF THE SYNOPTIC SCALE LIFT ASSOCIATED WITH THE FOREGOING
DISTURBANCE WL REMAIN NORTH OF THE CWFA). THUS PCPN NOT EXPECTED
TNGT. COOLER CONDITIONS EXPECTED AFTER TNGT AND WED. CONCUR WITH
THE GFS THAT ISENTROPIC LIFT WL OCCUR...RESULTING IN MOSTLY CLOUDY
CONDITIONS BY LATE WED AFTN AREAWIDE. THE NAM/GFS DETERMINISTIC
SOLNS PROG THE NEXT DISTURBANCE (STG JET DYNAMICS AND MID/UPPER
Q-VECTOR CONVERGENCE) TO MOVE FURTHER AND ENTER TX WEDNESDAY NGT.
CONCUR WITH THE SLOWER NAM TIMING OF THE SFC FRONT...RATHER THAN
THE GFS...BASED ON THE UPPER PATTERN PROGD BY BOTH MODELS. RTN
FLOW IN ADVANCE OF THIS SYSTEM WL RESULT IN INCREASING MSTR
COMMENCING WED AFTN. THE GFS PROGS PW VALUES 1 INCH OR GREATER OVR
THE ERN CWFA BY WED NGT. THE NAM PROGS WEAKLY NEGATIVE LI VALUES
OVR THE WATERS/EXTREME ERN CWFA...THUS SFC BASED PARCELS MAY REACH
THEIR LFC. NOTWITHSTANDING...STG UPPER DYNAMICS/COLDER AIR ALOFT
WL LIKELY CONTRIBUTE TO ELEVATED CONVECTION OVR THE ERN CWFA AFT
00Z THU. STG 0-6KM VERTICAL SHEAR MAY RESULT IN STG
STORMS...MAINLY OVR THE WATERS.

&&

.AVIATION...VFR CONDITIONS EXPECTED OVERNIGHT IN RESPONSE TO DRY
AIR ADVECTION. YET...MVFR CEILINGS ANTICIPATED BY LATE WED AFTN
AREAWIDE IN RESPONSE TO ISENTROPIC LIFT.

&&

.MARINE...SCA WIND EXPECTED TNGT AFTER FROPA AND WL CONTINUE
AREAWIDE THROUGH 12Z WED...WITH CONDITIONS IMPROVING FROM WEST TO
EAST. YET...ONSHORE WIND WL INCREASE AGAIN WED NGT IN RESPONSE TO AN
APPROACHING UPPER LEVEL DISTURBANCE. ISOLD/SCT CONVECTION EXPECTED
WED NGT.

&&

.FIRE WEATHER...IN RESPONSE TO DRIER AIR/BREEZY CONDITIONS
EXPECTED...RED FLAG CONDITIONS ARE ANTICIPATED UNTIL EARLY TNGT WHEN
RH VALUES ARE EXPECTED TO INCREASE IN RESPONSE TO FALLING TEMPS.
THUS...WL RETAIN THE CURRENT RFW.

&&

.LONG-TERM (THURSDAY THROUGH TUESDAY)...VIGOROUS MID/UPR LOW WILL
TRAVERSE THE SOUTHERN PLAINS THURSDAY WITH ASSOCIATED COLD FRONT
PLOWING THROUGH SOUTH TEXAS THURSDAY MORNING. SFC FORCING ASSOCIATED
WITH THE FRONT COMBINED WITH MOISTURE POOLED ALONG THE BOUNDARY MAY
LEAD TO CONVECTIVE DEVELOPMENT. HOWEVER...VEERING LLVL WIND PROFILE
SUGGESTS CAPPING WOULD INHIBIT CONVECTION. ON THE OTHER HAND...A
STRONG POLAR JET MAY PROVIDE ENOUGH UPPER FORCING TO GENERATE
ELEVATED CONVECTION. ALL IN ALL...THINK THE EASTERN CWA COULD SEE
THUNDER DURING THE MORNING HOURS ALONG THE FRONT WITH MUCH DRIER
AIR/SYNOPTIC SUBSIDENCE RAPIDLY INFILTRATING THE REGION THURSDAY
AFTERNOON. WIND ADVISORY CONDITIONS ARE ANTICIPATED THURSDAY BEHIND
THE FRONT DUE TO IDEAL VERTICAL MIXING GIVEN MAXIMUM INSOLATION
WITH GFS/NAM PROGS OF 50KT WINDS AT 850MB. RED FLAG CONDITIONS ARE
ALSO EXPECTED TO DEVELOP BEHIND THE FRONT DUE TO THE EXPECTED
WINDY/DRY CONDITIONS WITH RH VALUES IN THE LOW 20S/TEENS AREAWIDE
(AND COULD EVEN DIP INTO THE SINGLE DIGITS OUT WEST). MUCH DRIER AIR
AND HIGH PRESSURE CENTERED ACROSS SOUTH TEXAS WILL LEAD TO AN IDEAL
RADIATIONAL COOLING ENVIRONMENT ACROSS THE REGION THURSDAY NIGHT.
MAINTAINED THE CURRENT TEMPERATURE FORECAST OF UNDERCUTTING GUIDANCE
BY 5 TO 10 DEGREES SINCE MOS TEMPS ARE NOTORIOUSLY TOO HIGH FOR MIN
TEMPS BEHIND FRONTS. AN OVERALL ZONAL FLOW DEVELOPS OVER THE REGION
FRIDAY AND SATURDAY WITH ONSHORE FLOW DEVELOPING AND TEMPERATURES
START A WARMING TREND AS HIGH PRESSURE SHIFTS EAST. STREAMER SHOWERS
MAY DEVELOP OVER THE GULF SATURDAY NIGHT AND PUSH INTO THE VICTORIA
CROSSROADS AS THE LLJ INCREASES AHEAD OF A DIGGING TROUGH OVER
SOUTHERN CALIFORNIA. THE INCREASING MOISTURE WILL LEAD TO SLIGHT
CHANCE POPS ACROSS THE EAST SUNDAY AND SUNDAY NIGHT. MODEL TO MODEL
AND RUN TO RUN INCONSISTENCIES WITH THE TRACK AND EVOLUTION OF THE
TROUGH OVER SOUTHERN CALIFORNIA CREATES HIGH UNCERTAINTY FOR THE
FORECAST FOR MONDAY AND TUESDAY. THE LATEST ECMWF IS MUCH FASTER
WITH THIS SYSTEM AND PUSHES THE ASSOCIATED FRONT THROUGH THE REGION
EARLY MONDAY WHEREAS THE GFS PUSHES THE FRONT THROUGH MONDAY
AFTERNOON. THE ENSEMBLE MEAN SOLUTION PUSHES THE FRONT THROUGH THE
REGION TUESDAY. FOR NOW WILL COMPROMISE AND SHOW A FROPA MONDAY
NIGHT AND BROADBRUSH SLIGHT CHANCE POPS ACROSS THE EASTERN CWA
DURING THE MONDAY AND TUESDAY PERIOD GIVEN THE TIMING UNCERTAINTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    46  64  57  69  35  /  10  10  20  20   0
VICTORIA          40  61  51  65  31  /  10  10  30  40   0
LAREDO            45  70  55  68  37  /  10  10  10  10   0
ALICE             42  66  56  68  32  /  10  10  20  20   0
ROCKPORT          48  61  58  67  37  /  10  10  30  30   0
COTULLA           39  67  50  67  28  /  10  10  10  10   0
KINGSVILLE        45  65  57  70  34  /  10  10  20  20   0
NAVY CORPUS       50  61  59  66  41  /  10  10  20  20   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...
     DUVAL...GOLIAD...JIM WELLS...KLEBERG...LA SALLE...LIVE
     OAK...MCMULLEN...NUECES...REFUGIO...SAN PATRICIO...
     VICTORIA...WEBB.

GM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: BAYS AND WATERWAYS FROM
     BAFFIN BAY TO PORT ARANSAS...BAYS AND WATERWAYS FROM PORT
     ARANSAS TO PORT OCONNOR...COASTAL WATERS BAFFIN BAY TO
     PORT ARANSAS OUT 20 NM...COASTAL WATERS PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS BAFFIN BAY TO
     PORT ARANSAS 20 TO 60 NM...WATERS PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL 20 TO 60 NM.

&&

WC/87...SHORT TERM
TM/95...LONG TERM
Hazardous weather outlook, Jan 29, 5:45 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
545 AM CST TUE JAN 29 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-301145-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
545 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT ACROSS SOUTH TEXAS THIS AFTERNOON
DUE TO MODERATE TO STRONG WINDS AND DRIER CONDITIONS DEVELOPING
BEHIND A PACIFIC COLD FRONT. SMALL CRAFT ADVISORY IS IN EFFECT
ACROSS THE COASTAL WATERS THIS MORNING. WINDS ARE EXPECTED TO
RELAX BY NOON AS THE FRONT MOVES ACROSS SOUTH TEXAS. A STRONG
OFFSHORE FLOW WITH SMALL CRAFT ADVISORIES ARE LIKELY THIS EVENING
BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PRODUCE VERY STRONG NORTHWEST FLOW ACROSS
THE REGION ON THURSDAY. WIND GUSTS IN EXCESS OF 40 MPH ARE LIKELY
WITH THE STRONGEST WINDS OCCURRING ACROSS THE COASTAL BEND. THIS
WILL PRODUCE DANGEROUS BOATING CONDITIONS AT AREA LAKES AND FOR THE
GULF WATERS. SMALL CRAFT ADVISORIES AND WIND ADVISORIES WILL LIKELY
BE REQUIRED FOR THURSDAY. IN ADDITION...THE VERY DRY AIRMASS
COMBINED WITH THE STRONG GUSTY WINDS WILL LEAD TO A HIGH WILD FIRE
DANGER THURSDAY AFTERNOON...ESPECIALLY IN AREAS THAT DO NOT RECEIVE
SIGNIFICANT RAINFALL WITH THE FRONTAL PASSAGE.

MORNING LOWS FRIDAY MORNING ARE EXPECTED TO DIP BELOW FREEZING FOR
MUCH OF THE INLAND COASTAL PLAINS. THE COLDEST TEMPERATURES WILL
OCCUR BETWEEN COTULLA AND VICTORIA WHERE LOWS ARE EXPECTED TO REACH
THE UPPER 20S TO AROUND 30 DEGREES. CURRENTLY THE FREEZING LINE IS
EXPECTED TO REMAIN NORTH OF ROCKPORT AND CORPUS CHRISTI...HOWEVER
AREAS JUST INLAND COULD EXPERIENCE FREEZING TEMPERATURES FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Duval

When
January 29, 4:39 PM CST to January 31, 6:00 PM CST
Where
Duval forecast zone
Reported by
Park/Forest Service
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

The 285 Fire burned 14,210 acres in Duval and Brooks counties. The fire also crossed Highway 285. The wildfire was located in extreme southern Duval County, near the Brooks County line. (N 27 15.893, W 98 30.904) Multiple structures were threatened and saved, and Highway 285 was closed. 29 agencies and 137 personnel responded.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78779.